Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Wichita, KS

April 12, 201817 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 12, 2018, 3:38 PM CDT for 17 counties in Kansas. It took effect at Apr 13, 2018, 12:00 PM CDT. It was in force for 7 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2018, 3:38 PM CDT (20:38 UTC)
In effect from
Apr 13, 2018, 12:00 PM CDT
Expired
Apr 13, 2018, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 1:05 PM CDTHAIL 0.754 Ese Oxford, KSHAIL COVERED 50 PERCENT OF THE GROUND ON HWY 160 2 MILES EAST OF THE COUNTY LINE
Apr 13, 2:12 PM CDTHAIL 0.754 E Rosalia, KS
Apr 13, 2:37 PM CDTTSTM WND GST 71Eureka Airport, KS
Apr 13, 3:14 PM CDTHAIL 17 Ene Eureka, KS
Apr 13, 3:36 PM CDTHAIL 0.251 E Severy, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS83 KICT 122038
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
338 PM CDT Thu Apr 12 2018

KSZ051>053-067>071-082-083-091>095-098-099-131145-
/O.UPG.KICT.FW.A.0013.180413T1700Z-180414T0000Z/
/O.NEW.KICT.FW.W.0018.180413T1700Z-180414T0000Z/
/O.CON.KICT.FW.W.0017.000000T0000Z-180413T0100Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
338 PM CDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...
052...053...067...068...069...070...071...082...083...091...092...
093...094...095...098 AND 099...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052...
053...067...068...069...070...071...082...083...091...092...093...
094...095...098 AND 099...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>050-130100-
/O.CON.KICT.FW.W.0017.000000T0000Z-180413T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
338 PM CDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049 AND 050...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Vaughan
2 follow-up statements
174 
WWUS83 KICT 130042
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
742 PM CDT Thu Apr 12 2018

KSZ051>053-067>071-082-083-091>095-098-099-131545-
/O.EXP.KICT.FW.W.0017.000000T0000Z-180413T0100Z/
/O.CON.KICT.FW.W.0018.180413T1700Z-180414T0000Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
742 PM CDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT
FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
051...052...053...067...068...069...070...071...082...083...091...
092...093...094...095...098 AND 099...
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052...
053...067...068...069...070...071...082...083...091...092...093...
094...095...098 AND 099...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>050-130145-
/O.EXP.KICT.FW.W.0017.000000T0000Z-180413T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
742 PM CDT Thu Apr 12 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049 AND 050...

The red flag warning will expire at 8pm.

$$
254 
WWUS83 KICT 132341
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
641 PM CDT Fri Apr 13 2018

KSZ051>053-067>071-082-083-091>095-098-099-140045-
/O.EXP.KICT.FW.W.0018.000000T0000Z-180414T0000Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
641 PM CDT Fri Apr 13 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052...
053...067...068...069...070...071...082...083...091...092...093...
094...095...098 AND 099...

Grassland fire danger levels will continue to diminish across the
region, therefore the red flag warning will expire at 7pm.

$$

Jakub

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:34 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 12, 3:34 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
334 PM CDT Thu Apr 12 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 329 PM CDT Thu Apr 12 2018

Strong southerly flow has been present over mid-America today due to
a strong low-level jet and decent mixing. These strong winds will
continue late this afternoon and into this evening. Warm air
advection from the south resulted in highs today well above normal,
reaching into the 80s across a large portion of the area. Strong
winds and fire weather will continue to be the main concerns heading
into this evening. See the fire weather discussion below and the
latest wind advisory for further details. Overnight lows are
expected to remain well above normal tonight and into early Friday
as strong southerly flow continues.

The forecast for the next couple of days will be dominated by a deep
mid/upper trough currently situated across the western CONUS that is
expected to intensify as it makes its way eastward Friday. At the
surface, a very strong cold front is forecast to begin pushing
across the Central Plains early Friday. As the system begins
knocking on our door, expect a well defined dryline with a pocket of
drier air that should limit the bulk of the moisture transport to
eastern portions of the CWA and points further east into Missouri
and Arkansas. However, there is potential for things to begin
getting a bit interesting Friday morning. Model soundings suggest
that the cap may start becoming much weaker sometime after 12Z
Friday morning in south central and especially southeast Kansas.
With sufficient forcing, moderate lapse rates and shear, and at
least a couple of models suggesting MUCAPE and MLCAPE well above
1000J/kg as convective inhibition gives way, would not be
surprised to see a few isolated strong to severe storms develop
Friday morning with strong winds and severe hail as the main
potential threats. The threat of isolated strong to possibly
severe storms will continue for southeast Kansas through the
afternoon before the system finally makes its way out of the state
during the evening. This thinking also aligns quite nicely with
the current SPC convective outlook, which places southeast Kansas
counties in the marginal and slight categories.

Following the frontal passage, a tight pressure gradient will set up
over Kansas as the surface low slowly crosses northern Missouri and
southern Iowa. This will flip winds around to the north as speeds
really pick up steam. An intense surge of cold air advection will be
ushered into the region, cooling temperatures down significantly
this weekend. Expect that highs will be at least 20-25 degrees below
normal for this time of year on Saturday. This strong return flow
will also bring in some wrap-around moisture into central Kansas.
This will create chances for some light rain/wintry mix/light
snow chances for central Kansas and possibly as far south as south
central Kansas into the Wichita metro and along the Flint Hills.
This moisture looks to linger through the day before moving out
Saturday evening.

.LONG TERM...(Sunday through Thursday)
Issued at 329 PM CDT Thu Apr 12 2018

Northerly flow will stick around on Sunday and although
temperatures will be warmer than Saturday, highs should still be
well below average.

As an upper ridge and surface high pressure make their way into
the region on Monday morning, winds will calm quite a bit as they
shift back to the south. This will allow temperatures to recover
to start the work week next week and initiate a gradual warming
trend bringing highs back into the mid to upper 70s by Tuesday.

The next system is forecast to move through mid-America Tuesday
night into Wednesday morning, but moisture looks limited and the
area should remain dry. Temperatures are expected to cool back
down to near normal Wednesday and Thursday with highs in the mid
to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Apr 12 2018

MVFR ceilings likely and isolated thunderstorm possible in the
vicinity of kcnu around daybreak. MVFR ceilings are possible at
KRSL/KGBD behind the cold front tomorrow morning. Strong winds
will persist tonight as surface pressure gradient increases ahead
of developing low. Low level moisture will stream low clouds into
southeast KS. KICT will be close to western edge of these clouds.
Front will move through KRSL/KGBD after daybreak with MVFR
ceilings anticipated behind the front. -Howerton

&&

.FIRE WEATHER...
Issued at 329 PM CDT Thu Apr 12 2018

Very high to extreme grassland fire danger is possible across the
area on Friday due to gusty north winds and relative humidities
dropping down to near 20%. The greatest fire danger looks to be
in south central and southeast Kansas, where a Red Flag Warning
has been issued. See the latest RFW for details.

Very high fire danger is also possible on Saturday as winds will
continue to be strong across much of the area. However, with
temperatures forecast to be well below normal, not expecting any
fire weather headlines at this time. However, caution should still
be heeded with regards to fires on Saturday since strong winds
could still make any fires that develop difficult to control.

Looking ahead, Tuesday looks to be another fire weather concern
with portions of central and south central Kansas possibly
reaching the extreme grassland fire danger category. Will continue
to monitor as the forecast gets fine-tuned and be on the lookout
for potential fire weather headlines next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  78  33  43 /   0  20  20  20
Hutchinson      63  73  31  41 /   0  20  30  30
Newton          66  77  31  40 /   0  20  20  30
ElDorado        66  78  33  42 /  10  20  10  20
Winfield-KWLD   66  79  34  45 /  10  20  10  10
Russell         54  63  27  37 /   0  40  60  40
Great Bend      55  64  28  39 /   0  40  40  30
Salina          64  73  32  39 /  10  30  50  50
McPherson       63  73  31  40 /   0  20  40  30
Coffeyville     66  78  39  50 /  20  40  20  10
Chanute         65  77  37  47 /  20  40  20  20
Iola            65  77  38  46 /  20  40  20  20
Parsons-KPPF    66  78  38  48 /  20  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM CDT Friday for KSZ052-053-068>072-083-
092>096-098>100.

Wind Advisory from noon to 6 PM CDT Friday for KSZ070>072-
094>096-098>100.

Red Flag Warning until 8 PM CDT this evening for KSZ032-033-
047>053-067>071-082-083-091>095-098-099.

Red Flag Warning from noon to 7 PM CDT Friday for KSZ051>053-
067>071-082-083-091>095-098-099.

Wind Advisory from noon Friday to 7 PM CDT Saturday for KSZ052-
053-067>069-082-083-091>093.

Wind Advisory from 6 PM Friday to 7 PM CDT Saturday for KSZ032-
033-047>051.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...PJH
FIRE WEATHER...TAV
Hazardous weather outlook, Apr 12, 5:23 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
523 AM CDT Thu Apr 12 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
523 AM CDT Thu Apr 12 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme fire danger is expected this afternoon for all
areas today. Additionally, strong southerly winds of 25 to 35 mph
are likely this afternoon. A Red Flag Warning and a Wind Advisory
have been issued for this afternoon. See the latest bulletins for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very high to extreme grassland fire danger index are forecast each
afternoon from Friday through Saturday. The greatest threat is
expected to be on Friday across south central Kansas.

Scattered thunderstorms are forecast Friday across southeast
Kansas. There is a good chance some of these will be strong to
severe, starting the in morning with the greatest threat after 2pm.
The primary threat will be large hail and damaging winds.

Very strong winds sustained around 30 mph with gusts over 40 mph
are likely Friday night and most of the day on Saturday.

There is a chance of snow across central Kansas developing Friday
evening and lingering into midday Saturday. Accumulating snow is
forecast roughly northwest of a line from Salina to Great Bend.

Freezing temperatures are forecast area wide on Saturday night and
Sunday morning and again Sunday night and Monday morning.

Very high to extreme grassland fire danger is forecast Monday and
Tuesday afternoon and evening over parts of central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:06 PM CDTFire Weather WatchICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 11 more21 hr
Apr 12, 3:49 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more24 hr
Apr 12, 3:48 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more55 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.